Pennsylvania, 2020

Drought in Pennsylvania, September 29 to 30, 2020

September 29 to 30, 2020 · NWS CTP · 3 events in 3 counties and zones

Drought conditions were observed across a wide area of central Pennsylvania in September. According to the United States Drought Monitor, by months end portions of 9 counties were experiencing severe drought conditions.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Drought conditions were observed across a wide area of central Pennsylvania in September. According to the United States Drought Monitor, by months end portions of 9 counties were experiencing severe drought conditions. These counties were: Potter, Tioga, Cameron, Clinton, Lycoming, Clearfield, Centre, Huntingdon, and Blair. Several public water suppliers were on mandatory and voluntary restrictions, and some agricultural impacts likely occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 29, 6:36 AM EST, 24 minutes earlier.

Area forecast discussion, Sep 29, 6:36 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service State College PA
736 AM EDT Tue Sep 29 2020

.SYNOPSIS...
A change in the weather pattern will bring much needed rain to
central Pennsylvania through tonight. Scattered rain showers
are likely around Lake Erie through midweek. Temperatures will
trend noticeably cooler today and remain below average into the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar trends show a band of light rain showers along and behind
slow moving cold/ana front which has just pushed through State
College around 10Z. Latest hires model consensus continues to
favor organization of frontal rain bands over the interior CWA
by the early afternoon. Rain should expand in coverage and
become moderate to perhaps heavy at times through the evening in
response to strong upper diffluence and sfc FGEN aligning with
axis of high PWATs.

Blended QPF from WPC/NBM still shows a general 0.75-1.50 inches
across most of the CWA ending 12Z Wed. The rainfall is much
needed and will be beneficial in providing some relief in
moderate D1 to severe D2 drought areas. No significant flooding
concerns given very dry preceding conditions and overall lack
of instability for heavy rates. 1-3hr FFG values are very high
around 3+ inches. Rain tapers to scattered showers from west to
east late tonight into Wednesday morning, as the cold front
reaches the Mid Atlantic coast.

Temperatures will trend noticeably cooler behind the front and
will even drop a few degrees this afternoon (non-diurnal trend
with morning highs in the Alleghenies). Highs will be 10 to 20
degrees cooler (24hr change) from yesterday ranging from the
mid-upper 50s over the Alleghenies to the low 70s in the far
southeast. Lows will mid 40s-50s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Amplifying upper trough over the Great Lakes/Midwest will
maintain broad cyclonic flow through midweek. Cooler air aloft
will provide instability for scattered showers near and downwind
of Lake Erie. Models show a stronger wave rotating through the
upper trough helping to produce a swath of light rain across the
southeast part of the CWA Thursday night into Friday. Cooling
trend continues with high temps will holding in the upper
50-60s Wed-Thu with lows in the 40-50F range by Friday morning.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The long term forecast will be dominated by an upper-level
trough of low pressure centered over the Great Lakes region.

The 00z/28 ECMWF shows the front stalling as it approaches the
coast Wednesday night, with an area of low pressure developing
along it and tracking northeastward along the Mid-Atlantic
coast. This scenario would bring another round of rain to
eastern PA Wednesday night. The 12z/28 GFS/GEFS, on the other
hand, is more progressive with the front and takes it farther
out to sea Wednesday morning.

Either way, we should see a cooler northwesterly flow develop
by week's end. This would mean a return to below-normal
temperatures, and the GEFS shows 850hPa temps around -1SD from
Friday through Sunday. As often happens during the cool season,
northwesterly flow across the Great Lakes would result in
lingering clouds and possibly a few showers across N/W PA.
Showers may return on Friday as another low pressure system
trends northeast of Pennsylvania. Models differ on the intensity
of this next round of showers.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
12Z TAFS sent.

Main change was to back off lower conditions some early on,
given current trends.

Also backed off lower CIGS across the southeast tonight.

Earlier discussion below.

06Z TAFS sent. Not a lot of change, tried to slow showers down
some across the central and eastern areas, as the cold front
will slow as it moves eastward today.

Lower ceilings and showers mainly in the wake of a slow moving
cold front across the west.

Outlook...

Wed...MVFR with -SHRA poss E. Otherwise no sig wx.

Wed PM...IFR poss BFD and LNS. Mainly VFR elsewhere.

Thurs-Sat...NW flow. MVFR cigs and SCT SHRA NW, MVFR stratocu
central terminals. VFR SE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Evanego/Gutierrez
AVIATION...Martin
Hazardous weather outlook, Sep 29, 3:02 AM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
402 AM EDT Tue Sep 29 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
402 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Huntingdon

When
September 29, 7:00 AM EST to September 30, 11:59 PM EST
Where
Huntingdon forecast zone
Reported by
Drought Monitor
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Portions of northern Huntingdon County were experiencing severe drought conditions as noted on the United States Drought Monitor.

Drought, Blair

When
September 29, 7:00 AM EST to September 30, 11:59 PM EST
Where
Blair forecast zone
Reported by
Drought Monitor
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Portions of Blair County were experiencing severe drought conditions as noted on the United States Drought Monitor.

Drought, Cameron

When
September 29, 7:00 AM EST to September 30, 11:59 PM EST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Portions of Cameron County were experiencing severe drought conditions as noted on the United States Drought Monitor. Driftwood Borough was on voluntary water restrictions at month's end.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922179, 922180, 922191.